Idaho, 2024

Damaging Winds in Idaho, August 18, 2024

August 18, 2024 · NWS PIH · 4 events in 3 counties and zones

Had another in a period of severe weather days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Had another in a period of severe weather days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 18, 12:52 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 18, 12:52 PM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
152 PM MDT Sun Aug 18 2024

.SHORT TERM...Today and Monday. Looking at current satellite
imagery, there continues to be a deep upper level low centered
just off the coast of Oregon and Washington. Plus, there is a
ample lingering moisture over our area as well as additional
moisture moving northeast into our area today.

Later this afternoon, starting around 3 to 4 pm, look for
isolated to scattered showers and thunderstorms across the area
with our eastern areas along the Wyoming border having the best
chance for thunderstorms. These eastern areas are also under a
marginal risk for severe thunderstorms from the Storm Prediction
Center. Expect gusty winds around 40 mph to 50 mph with wind gusts
up to 60 mph. Also, expect small to moderate hail along with
moderate to heavy rainfall under thunderstorms. Our eastern areas
are also under an excessive rainfall outlook mainly along the
Wyoming border. Again, this is the area where thunderstorms are
the most likely to occur as well as be the strongest. Precipitable
water content of around 1 inch is expected in the Eastern Magic
valley, Snake plain, and our Eastern areas along the Wyoming
border.

Tonight into Monday, models show our area in the same pattern,
with an upper level low off the Oregon coast and moisture still
moving up from Utah into our area combined with lingering
moisture. Look for isolated to scattered mostly afternoon showers
and thunderstorms over most of our forecast area on Monday as
well. Look for mainly scattered thunderstorms along the Wyoming
border in our our area Monday afternoon. Strong outflow winds are
expected again with these thunderstorms. Our eastern areas along
the Wyoming border are also under a marginal risk again for
severe thunderstorms mainly due to strong outflow wind gusts.
Plus, these same eastern areas bordering the Wyoming border are
also under an Excessive Rainfall Outlook for Monday afternoon.
Small to moderate hail and brief heavy rain are also expected.

Expect temperatures today and Monday above normal for this time
of year due, in part, to southerly flow. Look for mid to upper
80s with some lower 90s across our lower elevations.
Wyatt

.LONG TERM...Tuesday through next Sunday.
Models show a drying trend Tuesday through early Thursday. Models
then continue to show moisture moving back in the area late
Thursday into next weekend. Model clusters are in good agreement
in bringing an upper level low through the area on Saturday.
Temperatures will start the week near normal, if not slightly
above normal, and will stay that way through Thursday. Friday
temperatures, with precipitation chances returning, will start
trending downward and look to be 4 to 8 degrees below normal on
Saturday and Sunday, days where good precipitation chances are
expected.
Wyatt

&&

.AVIATION...
The primary impact to terminals and aircraft today will be strong
outflow winds from thunderstorms, which will range 45 to 55 kts. The
strongest storms are expected to be capable of producing pea to
nickel size hail and locally moderate to heavy rainfall. Outside of
storms, expect light to breezy winds with gusts to around 20 kts.
Showers will linger through late night before clouds clearing from
west to east overnight and during the morning hours.
Cropp

&&

.FIRE WEATHER...
Red Flag Warnings are in effect from 3 PM to 10 PM today for Fire
Weather Zones 410, 413, 422, 425, and 427 due to scattered
thunderstorm coverage. Thunderstorms will be capable of producing 50
to 60 mph outflow winds, locally moderate to heavy rainfall, and pea
to nickel size hail. Outside of thunderstorms, wind gusts will reach
up to around 25 mph. A drier air mass will move into central and
eastern Idaho tomorrow and Tuesday. More widespread minimum
humidities below 15% and wind gusts over 25 mph on Tuesday may
necessitate another Red Flag Warning for portions of central Idaho.
Cropp

&&

.AIR QUALITY...Southerly flow has cleared out our area, including
Custer County, bringing good air quality today. The HRRR model
continues to show good air quality across the area today with
southerly flow aloft, as long as there are no new fire starts.
This southerly flow aloft pattern should stay in place through
Monday, which will keep the smoke away from the area (again as
long as there are no new fire starts).
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ410-413-422-
425-427.

&&

In the hours before

Special weather statement, Aug 18, 3:33 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
433 PM MDT Sun Aug 18 2024

IDZ051-052-054-055-182315-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Shoshone/Lava Beds ID-Lower Snake River Plain ID-
433 PM MDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BLAINE...
SOUTHEASTERN BUTTE...NORTHERN POWER...AND WEST CENTRAL BINGHAM
COUNTIES THROUGH 515 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Springfield, or 23 miles northwest of American
Falls Reservoir, moving northeast at 25 MPH.

HAZARD...Wind gusts of 50 to 55 MPH and dime to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Taber, Big Southern Butte, and southern Idaho National Laboratory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you observe hail or wind damage, please report your observations
to the National Weather Service in Pocatello via phone, email, or
social media, as soon as it is safe to do so.

&&

LAT...LON 4307 11307 4317 11323 4336 11317 4352 11296
      4332 11260
TIME...MOT...LOC 2231Z 226DEG 23KT 4320 11301

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KSmith
Local storm report, Aug 18, 4:21 PM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
521 PM MDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Gst     12 NNW Atomic City      43.59N 112.94W
08/18/2024  M57 MPH          Butte              ID   Mesonet

            Mesonet station GRI - INL INTEC/Grid 3.

&&

KSmith
Local storm report, Aug 18, 4:22 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
522 PM MDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Tstm Wnd Gst     9 NW Atomic City        43.53N 112.95W
08/18/2024  M49 MPH          Butte              ID   Mesonet

            Mesonet station 690 - INL Central
            Facilities.

&&

KSmith
Special weather statement, Aug 18, 4:30 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
530 PM MDT Sun Aug 18 2024

IDZ051-190015-
Shoshone/Lava Beds ID-
530 PM MDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINCOLN COUNTY
THROUGH 615 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Richfield, or 18 miles east of Shoshone, moving
northeast at 10 MPH.

HAZARD...Wind gusts of 50 to 55 MPH and dime to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Lincoln County east of Dietrich and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you observe hail or wind damage, please report your observations
to the National Weather Service in Pocatello via phone, email, or
social media, as soon as it is safe to do so.

&&

LAT...LON 4290 11422 4310 11401 4292 11376 4280 11405
      4281 11405 4281 11412
TIME...MOT...LOC 2329Z 240DEG 10KT 4290 11405

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KSmith
Special weather statement, Aug 18, 4:37 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
537 PM MDT Sun Aug 18 2024

IDZ073-075-190015-
Wood River Foothills ID-Sun Valley Region ID-
537 PM MDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLAINE COUNTY
THROUGH 615 PM MDT MOVING TOWARD THE WOOD RIVER VALLEY...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Bellevue, or 14 miles southwest of Hailey, moving
north at 35 MPH.

HAZARD...Wind gusts of 40 to 45 MPH and dime to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Hailey, Ketchum, Sun Valley, and Bellevue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you observe hail or wind damage, please report your observations
to the National Weather Service in Pocatello via phone, email, or
social media, as soon as it is safe to do so.

&&

LAT...LON 4377 11453 4368 11413 4326 11439 4333 11440
      4333 11453 4340 11453 4340 11455 4343 11455
      4346 11451 4348 11451 4349 11452 4350 11456
      4352 11458
TIME...MOT...LOC 2336Z 198DEG 31KT 4334 11448

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

KSmith
Local storm report, Aug 18, 4:43 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
543 PM MDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Gst     12 E Howe               43.78N 112.76W
08/18/2024  M56 MPH          Butte              ID   Mesonet

            Mesonet station SAN - Sand Dunes.

&&

KSmith

The radar

The Pocatello radar (KSFX), 75 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jefferson

When
August 18, 4:46 PM MST to 5:00 PM MST
Where
Jefferson County, 5 mi WSW of Roberts
Reported by
Public
Coordinates
43.692, -112.222

Received multiple reports from public and photos of funnel cloud southwest of Roberts.

Thunderstorm Wind, Blaine

When
August 18, 5:41 PM MST to 5:55 PM MST
Where
Blaine County, 2 mi SW of Ketchum
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.660, -114.398

Station SVB1H recorded a 58 mph wind gust near Ketchum.

Thunderstorm Wind, Butte

When
August 18, 6:50 PM MST to 7:05 PM MST
Where
Butte County, 22 mi SE of Arco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.405, -112.990

A 64 mph thunderstorm outflow wind gust was recorded at Big Southern Butte.

Thunderstorm Wind, Butte

When
August 18, 7:00 PM MST to 7:15 PM MST
Where
Butte County, 20.44 mi SSE of Howe
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.499, -112.871

INL Puzzle RWIS station ITD95 recorded a 59 mph wind gust.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213179, 1213181, 1213184, 1213186.